Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Treated for GERD and hypercholestronemia. High level of amylase and lipase shown in blood test. Is it related?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
i have gerd treated by H pump inhibitors and hypercholestronemia treated by statins
in blood test i find mild high level of amylase and recently also of lipase
can you find any connections between these conditions?
Posted Thu, 31 Oct 2013 in GERD
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Statins and dyslipidemia may be responsible.

Detailed Answer:

Welcome to Healthcare Magic!

High levels of amylase and lipase usually indicate inflammation of the pancreas. However, a number of conditions can cause high lipase and amylase levels like:
1) Diseases of the pancreas, such as pancreatitis or cancer of the pancreas.
2) Problems with the gallbladder, such as gallstones and inflammation (cholecystitis).
3) Chronic kidney disease
4) Problems with the intestines, such as bowel blockage (obstruction) or tissue death (infarction).
5) Infection, inflammation, or cancer of a salivary gland.
6) Primary biliary cirrhosis.
8) Alcohol or drug abuse.
9) A variety of medications can cause blood lipase or amylase levels to rise. These include furosemide, a diuretic pill often used in people with swelling or heart problems, corticosteroids, which are used to treat a variety of inflammatory diseases and valproic acid, which is used to treat people with seizure disorders or certain psychiatric conditions.
10) In some cases, doctors cannot precisely determine the cause of an elevated lipase level, in which case the condition is called idiopathic.

In your case, while proton pump inhibitors and GERD are not usually known to cause elevated pancreatic enzyme levels, it is well known that statins can cause elevation of these enzymes. At the same time, hyperlipidemia itself can cause elevated levels of pancreatic enzymes. So, both raised serum lipid levels and the medicines used to treat it can cause pancreatic inflammation and elevated enzymes.

In my opinion, you should take steps to prevent further rise in the enzyme levels by avoiding alcohol and drugs and taking a diet low in fat. Please also ask your doctor to screen you for other possible causes of elevated enzymes.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Treated for GERD and hypercholestronemia. High level of amylase and lipase shown in blood test. Is it related? 3 hours later
Is there some statin which more favorite than the others in this respect of pancrias damaging
I took for a long time simbastatin whith only mild elevation of amylase but in recent week i replace to rusovstatin which result in further elavatoon of amylase coupled now with lipase elevation
No pain is involved
PleAse elaborate on these findings- are they make sense ? What statin to take in bottom line?
Answered by Dr. Preeti Parakh 39 minutes later
Brief Answer:
Fluvastatin or lovastatin may be safer.

Detailed Answer:

Welcome back!

Unfortunately research on link between statins and risk of pancreatitis has given mixed results. Since statins lower triglyceride level which is itself a risk factor for pancreatitis, large scale studies have found a lower risk of pancreatitis in people on statins. At the same time, there have been reports of pancreatitis induced by atorvastatin, rosuvastatin, pravastatin and simvastatin. I have not come across any reports of pancreatitis induced by fluvastatin or lovastatin though some researchers have suggested that the risk of pancreatitis is a class effect and all statins would be associated with a higher risk. Since there is not enough data to be able to make an informed decision, I suggest that you try the statins that you have not tried and continue with them if you find them more suitable in terms of enzyme elevations and other side effects. It makes sense to try either fluvastatin or lovastatin first.

Among the acid suppressing drugs, H2 receptor blocking drugs like cimetidine and famotidine have been associated with pancreatitis. While proton pump inhibitors are considered safe, there have been few reports of omeprazole and lansoprazole causing pancreatitis. So perhaps pantoprazole would be safer.

Whatever medicine you choose, there will always be some risk. Hence I feel that it will be better if you can keep testing your enzyme levels periodically and continue with the medication.

Hope this helps you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Treated for GERD and hypercholestronemia. High level of amylase and lipase shown in blood test. Is it related? 1 hour later
Considering all the above- mild enzimes elevation with no abdominal pain- would you recomend:
- CT scan for pancreas?
- Statin cessation for month or so?
Answered by Dr. Preeti Parakh 9 hours later
Brief Answer:
Not needed at present.

Detailed Answer:

Welcome back!

Since amylase and lipase elevations are not considered significant unless they are more than three times above the normal limit, and since there is no abdominal pain, I do not feel any drastic measures are needed. A CT scan of pancreas would not be of much use and statins also need not be stopped. However, I feel that you may benefit from the following:
1) Taking a low fat diet and regular exercise to reduce the risk of pancreatitis and to reduce the serum lipid levels so that the lowest possible dose of statins is sufficient for you.
2) Regular monitoring of lipase and amylase levels at least three monthly so that any significant worsening can be identified early and treated.
3) Rule out conditions other than statins that may have been responsible for the elevated enzymes, like alcohol, other medications, gall stones etc. If you are taking antihypertensive medicines like lisinopril, these may also be contributing to the enzyme elevation.
4) Consider trying other statins like fluvastatin to see if it suits you better, though almost all statins have been associated with pancreatitis. I did some more research after I last wrote to you, and I was able to find one report of lovastatin also causing pancreatitis. Out of all statins, simvastatin has been implicated in most of the case reports but it suited you better than rosuvastatin. Therefore I feel that fluvastatin or lovastatin may also be tried.

It felt really good to see someone who is so involved in decision-making about his health and takes the trouble to know and understand more about whatever medicines he is taking.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Treated for GERD and hypercholestronemia. High level of amylase and lipase shown in blood test. Is it related? 7 hours later
Thanks-need more clarifications:
- what the equivalent dosage of fluva to 20 mg simbastatin?
- what is the quantitive influence on the statin dosage of H pump inhibitor and antiacid relative to control group?
- my GERD is poorly controled now- can you elaborate on any novel treatment?
Regarding your previuos remarks:
1. Already done
2. Already done
3. Do not use other medication or alcohol
Decide to perform abdominal sonar instead ct
4. Will be done
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Start with fluvastatin 20 mg per day.

Detailed Answer:

Welcome back!

The usual dose range of simvastatin is 10 to 40 mg per day while that of fluvastatin is 20 to 80 mg per day. If simvastatin 20 mg was enough for you then perhaps 40 mg of fluvastatin should do. I feel it would be more sensible to start with 20 mg fluvastatin and hike up only if the desired blood levels are not attained.

Regarding your second question, you have asked the quantitative influence of proton pump inhibitor and antaacid on the statin dosage relative to control group, I was not able to understand what exactly you want to know. The proton pump inhibitor has no influence on the statin dosage as there are no significant drug interactions between the two.

I am not aware of any new treatments for GERD but I have seen that dietary modification and lifestyle changes make a huge difference, in addition to medicines.

An ultrasonography of the abdomen would be a good idea. I hope this turns out well for you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor